Thunderstorm Wind, Cherokee
- When
- March 24, 11:05 PM CST
- Where
- Cherokee County, Alto
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.650, -95.070
A few trees were downed in Alto, Texas.
An intense line of thunderstorms developed across north central Texas during the late night hours of March 24th and moved quickly across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana during the morning hours of March 25th. While instability was not very strong due to the timing of the event across the region, the dynamics associated with the storm system proved…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An intense line of thunderstorms developed across north central Texas during the late night hours of March 24th and moved quickly across northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana during the morning hours of March 25th. While instability was not very strong due to the timing of the event across the region, the dynamics associated with the storm system proved more than sufficient for the storms to produce strong and damaging wind gusts. Numerous reports of fallen trees were reported throughout the evolution of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 8:58 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 PM CDT WED MAR 24 2010
.DISCUSSION...
NEARLY LINEAR LINE OF STORMS HAS BEGUN TO ACCELERATE E INTO SE OK/NE
TX THIS EVENING...AHEAD OF A CLOSED LOW TRANSLATING E ACROSS THE LOWER
TX PANHANDLE. ALSO BEGINNING TO SEE SCT -SHRA DEVELOPING AHEAD OF THE
LINE ACROSS E TX AS WELL...ALONG AN 850MB THETA-E RIDGE WHICH HAS
SHIFTED E AHEAD OF THE LINE INTO EXTREME ERN TX/WRN LA/SW AR. WHAT
LITTLE INSTABILITY IN PLACE AHEAD OF THE CONVECTION ALONG THE THETA-E
RIDGE HAS WANED WITH THE LOSS OF HEATING...WITH A NARROW WEDGE OF
UPPER 50S/LOWER 60S DEWPOINTS ALONG/W OF OF A LFK...TO TYR...TO OSA
AND 404 LINE. 00Z KSHV RAOB INDICATES A WELL-DEFINE CAP AROUND
9.5KFT...BUT THIS SHOULD QUICKLY ERODE OVERNIGHT WITH THE APPROACH OF
THE CLOSED LOW FROM THE W. THE KLCH RAOB HAS VERY LITTLE ELEVATED
CAPPING...BUT YET IS QUITE STABLE...THUS BELIEVE THAT THE SVR
POTENTIAL IS MARGINAL AT BEST AS THE LINE ENCOUNTERS MORE STABLE AIR
FARTHER E. CAN/T RULE OUT WIND GUSTS TO 35KTS AND SMALL HAIL FROM THE
STRONGER STORMS...PER SFC OBS OUT OF CRS AT 0243Z...AND ALSO GIVEN LOW
WET BULB ZERO HEIGHTS...WITH BRIEF HEAVY RAINFALL POSSIBLE AS WELL.
BUT DRY SLOTTING AHEAD OF THE LOW WILL LIKELY GET ENTRAINED INTO THE
SYSTEM LATE...WITH MOST OF THE CONVECTION EXITING THE REGION AROUND
12Z THURSDAY.
HAVE INCREASED POPS TO HIGH END CATEGORICAL AREAWIDE TONIGHT...AND RE-
CONFIGURED POPS THURSDAY MORNING TO COINCIDE WITH THE DRY AIR
ENTRAINMENT AS THE LOW TRANSLATES E ACROSS THE RED RIVER VALLEY
THURSDAY MORNING...AND INTO THE MID SOUTH BY AFTERNOON. A VERY TIGHT
PRESSURE GRADIENT WILL DEVELOP BENEATH THE SFC LOW PASSAGE AS IT
ACCELERATES E INTO THE MID SOUTH AS WELL...WITH STRONGER WINDS JUST
ABOVE THE SFC MIXING DOWN BEFORE THE WRAP AROUND CLOUD COVER ARRIVES
BY LATE MORNING/EARLY AFTERNOON. HAVE ISSUED A LAKE WIND ADV. AREAWIDE IN
EFFECT FROM 14Z-24Z THURSDAY FOR WNW WINDS OF 15-25 MPH...WITH GUSTS
TO 30-35 MPH. THESE WINDS SHOULD DIMINISH AROUND 00Z...AS THE PRESSURE GRADIENT
WEAKENS...AND MIXING SUBSIDES.
ALSO MADE MINOR TWEAKS TO MIN TEMPS TONIGHT...BUT IS NEGLIGIBLE...AS
THEY WILL NOT FALL UNTIL THE FROPA AROUND/SHORTLY AFTER 12Z.
FORECAST UPDATE/NPW IS NOW AVAILABLE...GRIDS WILL BE AVAILABLE SHORTLY.
15
&&
.AVIATION...
A COLD FRONT WILL MOVE ACROSS THE FOUR STATE REGION TONIGHT AND
EARLY THURSDAY. EXPECT MOSTLY MVFR CIGS AREA WIDE...WITH IFR CIGS
AND VISIBILITIES POSSIBLE IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...WHICH WILL MOVE EAST ACROSS THE AREA ALONG THE
FRONTAL BOUNDARY. SOUTH AND SOUTHWEST WINDS AHEAD OF THE FRONT WILL
SHIFT TO WEST AND NORTHWEST AFTER FRONTAL PASSAGE AND INCREASE
BETWEEN 15 AND 20 KTS WITH GUST TO 25 KTS EXPECTED BY EARLY THURSDAY
MORNING. THE STRONG WINDS WILL CONTINUE THROUGHOUT THE DAY. CIGS
SHOULD BECOME VFR BEGINNING AROUND 12Z IN WESTERN PORTIONS OF EAST
TEXAS...REACHING NORTH CENTRAL LOUISIANA BY 18Z. BY 26/00Z...SKIES
SHOULD CLEAR MOST AREAS WITH WINDS BECOMING NORTHWEST 10 TO 15 KTS.
/14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 57 65 43 70 48 / 90 30 0 0 10
MLU 58 68 44 70 46 / 80 50 0 0 10
DEQ 53 57 37 69 43 / 100 30 0 0 10
TXK 55 58 41 70 46 / 100 30 0 0 10
ELD 57 62 41 68 43 / 90 50 0 0 10
TYR 51 61 40 72 50 / 100 20 0 0 10
GGG 53 63 42 72 49 / 100 20 0 0 10
LFK 58 69 42 73 48 / 80 20 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT THURSDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT THURSDAY FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT THURSDAY FOR THE
FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY FROM 9 AM TO 7 PM CDT THURSDAY FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
15/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT WED MAR 24 2010 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1152 AM CDT WED MAR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA BY LATE THIS AFTERNOON...BECOMING NUMEROUS AND SPREADING ACROSS ALL OF THE FOUR STATE AREA BEFORE MIDNIGHT...AND CONTINUING THROUGH THE OVERNIGHT HOURS. LARGE HAIL APPEAR TO BE THE MAIN INITIAL SEVERE WEATHER THREAT AS STORMS DEVELOP OVER A CAPPED LAYER. HOWEVER...A DAMAGING WIND THREAT MAY MATERIALIZE LATER TONIGHT IF STORM DEVELOPMENT BECOMES MORE SURFACE BASED...WITH A MARGINAL TORNADIC THREAT AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AREA OF THUNDERSTORMS MENTIONED ABOVE...MAY LINGER ACROSS PORTIONS OF THE AREA...MAINLY ACROSS NORTHERN LOUISIANA...INTO THE MORNING HOURS THURSDAY...BEFORE MOVING ACROSS THE MISSISSIPPI VALLEY REGION TO THE EAST. BY THURSDAY MORNING...THUNDERSTORMS EXPECTED TO LOSE SOME INTENSITY AS WELL. A FEW THUNDERSTORMS MAY OCCUR ONCE AGAIN WITH THE NEXT FRONTAL PASSAGE SATURDAY NIGHT. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS LATE AFTERNOON OR EARLY EVENING...ACROSS MAINLY SOUTHEAST OKLAHOMA...AND EXTREME NORTHEAST TEXAS PORTIONS OF THE AREA. ACTIVATION MAY BE REQUIRED LATER TONIGHT ACROSS REMAINING PORTIONS OF NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHERN LOUISIANA. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 PM CDT WED MAR 24 2010
TXZ149-150-152-165-250545-
ANGELINA-CHEROKEE-NACOGDOCHES-RUSK-
1147 PM CDT WED MAR 24 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RUSK AND CHEROKEE...
IN EASTERN TEXAS...
NACOGDOCHES AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
ALTO...DIBOLL...DOUGLASS...ETOILE...FOREST...GARRISON...
HENDERSON...HUDSON...HUNTINGTON...JACKSONVILLE...LUFKIN...
MARTINSVILLE...MAYDELLE...MELROSE...MINDEN...MIXON...MORRILL...
MOUNT SELMAN...NACOGDOCHES...NEW SALEM...POLLOK...PONTA...
REESE...RUSK...SACUL...TRAWICK...WELLS AND WODEN...
AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
GRAPELAND TO GROVETON...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH
OF CROCKETT TO 24 MILES SOUTHEAST OF CROCKETT...MOVING EAST AT 55
MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS 40 TO 50
MPH...AS THEY AFFECT THE CITIES OF
WELLS...DIBOLL...LUFKIN...AND NACOGDOCHES WITHIN THE NEXT 30 TO 60
MINUTES.
ANOTHER STRONG THUNDERSTORM WAS INDICATED ON THE SOUTH SIDE OF
JACKSONVILLE...AND WAS MOVING EAST NORTHEAST AT 45 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING HAIL INCH DIAMETER HAIL AS IT AFFECTS
THE COMMUNITY OF NEW SUMMERFIELD DURING THE NEXT 15 TO 20 MINUTES.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 AM CDT THU MAR 25 2010
LAZ001-002-010-TXZ126-138-151-250600-
BOSSIER-CADDO-DE SOTO-HARRISON-MARION-PANOLA-
1201 AM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...
IN NORTHWEST LOUISIANA...
CADDO...BOSSIER AND DE SOTO...
IN NORTHEAST TEXAS...
MARION...HARRISON AND PANOLA...
INCLUDING THE FOLLOWING LOCATIONS...
BENTON...BLANCHARD...BOSSIER CITY...EASTWOOD...GREENWOOD...OIL
CITY...PLAIN DEALING...RED CHUTE...SHREVEPORT...STONEWALL...
VIVIAN...BECKVILLE...DEBERRY...ELYSIAN FIELDS...JEFFERSON...
KARNACK...LODI...MARSHALL...SMITHLAND...WASKOM AND WOODLAWN...
AT 1200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LODI TO
MARSHALL TO TATUM...OR ALONG A LINE EXTENDING FROM 17 MILES WEST OF
VIVIAN TO MARSHALL TO 16 MILES NORTHEAST OF HENDERSON...MOVING EAST
AT 40 MPH. THESE STORMS WILL AFFECT THE CITIES OF
MARSHALL...DEBERRY...SHREVEPORT...BOSSIER CITY...AND STONEWALL
DURING THE NEXT 30 TO 60 MINUTES.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 AM CDT THU MAR 25 2010
TXZ150-151-250530-
PANOLA-RUSK-
1205 AM CDT THU MAR 25 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RUSK AND PANOLA...
INCLUDING THE FOLLOWING LOCATIONS...
BECKVILLE...CARTHAGE...DEBERRY...HENDERSON...MINDEN...PINEHILL
AND TATUM...
AT 1205 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF KILGORE TO PINHOLE TO MINDEN...OR ALONG A LINE EXTENDING FROM 11
MILES SOUTHEAST OF KILGORE TO 10 MILES EAST OF HENDERSON TO 9 MILES
SOUTHEAST OF HENDERSON...MOVING EAST AT 55 MPH. THESE STORMS WILL
AFFECT THE CITY OF CARTHAGE DURING THE NEXT HALF HOUR.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
15The Shreveport radar (KSHV), 146 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few trees were downed in Alto, Texas.
Trees and powerlines were downed across several county roads in the northeast portion of Nacogdoches County.
A tree was downed northwest of San Augustine, Texas.
Powerlines were downed just west of Center, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219563, 219560, 219561, 219554.